Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 62, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2013, 7:29 PM CDT for Franklin County, Saint Charles County, Saint Louis County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2013, 7:29 PM CDT (00:29 UTC)
- Expired
- May 20, 2013, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Franklin County, MO, Saint Charles County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 26 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 5:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
072
WUUS53 KLSX 210029
SVRLSX
MOC071-183-189-210115-
/O.NEW.KLSX.SV.W.0062.130521T0029Z-130521T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
SOUTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
SOUTHWESTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 815 PM CDT
* AT 725 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR UNION...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL NEAR
UNION.
IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
VILLA RIDGE...GRAY SUMMIT...PACIFIC...EUREKA...WILDWOOD...
AUGUSTA...DEFIANCE AND MATSON.
THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK.
THIS WARNING ALSO INCLUDES...
INTERSTATE 44 FROM EXIT 247 TO EXIT 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3839 9094 3855 9106 3857 9102 3856 9100
3855 9097 3861 9097 3871 9078 3852 9058
3847 9072 3848 9073 3846 9073
TIME...MOT...LOC 0029Z 232DEG 34KT 3851 9094
HAIL...1.00IN
WIND...<50MPH
$$
KANOFSKY1 follow-up statement
343
WWUS53 KLSX 210119
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT MON MAY 20 2013
MOC071-183-189-210129-
/O.EXP.KLSX.SV.W.0062.000000T0000Z-130521T0115Z/
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
819 PM CDT MON MAY 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. LOUIS...
SOUTHWESTERN ST. CHARLES AND NORTHEASTERN FRANKLIN COUNTIES HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA HOWEVER A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
PARTS OF ST. CHARLES AND ST. LOUIS COUNTIES.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
PORTIONS OF ST. CHARLES AND ST. LOUIS COUNTIES.
LAT...LON 3839 9094 3855 9106 3857 9102 3856 9100
3855 9097 3861 9097 3871 9078 3852 9058
3847 9072 3848 9073 3846 9073
TIME...MOT...LOC 0029Z 232DEG 34KT 3851 9094
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:52 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 20, 3:52 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 352 PM CDT MON MAY 20 2013 .SHORT TERM...(THROUGH LATE TONIGHT) ISSUED AT 323 PM CDT MON MAY 20 2013 ALL SYSTEMS APPEAR GO FOR AN ACTIVE NIGHT OF THUNDERSTORMS WITH SEVERE POTENTIAL AS THE ENVIRONMENT WILL HAVE PLENTY OF INSTABILITY AND DEEP LAYER SHEAR AROUND 50 KTS. THE AIR MASS OVER THE SOUTHERN HALF OF MISSOURI HAS RECOVERED FROM EARLIER CONVECTION WITH SBCAPE AOA 3000 J/KG AND THIS RECOVERY SHOULD CONTINUE TO SPREAD NORTHWARD THROUGH THE LATE AFTERNOON. SCATTERED THUNDERSTORMS HAVE DEVELOPED IN SEVERAL CONFLUENT ZONES ACROSS SW MO AND SE KS AND ARE MOVING TO THE NORTHEAST. ADDITIONAL DEVELOPMENT IS EXPECTED WITH DISCRETE STORMS POSSIBLE THROUGH EARLY EVENING AND THEN AN OVERALL TREND FOR RAPID UPSCALE GROWTH INTO A FORWARD PROPAGATING QLCS FEATURING A MIX MODE OF BOWING SEGMENTS AND EMBEDDED SUPERCELLS. THIS QLCS IS EXPECTED TO IMPACT A GOOD PORTION OF THE CWA AS IT MOVES E/NW TONIGHT. SOME LOCALLY HEAVY RAINFALL MAY OCCUR WHERE TRAINING OCCURS...BUT THE SYSTEM IS NOT EXPECTED TO PRODUCE A WIDESPREAD HEAVY RAIN/FLASH FLOOD THREAT. GLASS .LONG TERM...(TUESDAY THROUGH NEXT MONDAY) ISSUED AT 323 PM CDT MON MAY 20 2013 THE IMPACTS OF THE OVERNIGHT CONVECTION ARE HARD TO GAGE AND WILL HAVE LARGE RAMIFICATIONS ON THE THUNDERSTORM AND SEVERE THREAT TUESDAY. ANY ONGOING SHOWERS/THUNDERSTORMS REMNANT FROM OVERNIGHT ARE LIKELY TO BE LOCATED ACROSS SE MO INTO SW IL DURING THE FIRST PART OF THE MORNING AND THEN WEAKEN. MODEL GUIDANCE SUGGESTS IT WILL THEN REMAIN RELATIVELY VOID OF PRECIPITATION WELL INTO MID AFTERNOON AND THIS SHOULD ALLOW FOR SOME AIR MASS RECOVERY AS CLOUDS THIN. MID LEVEL LAPSE RATES ARE NOT AS STEEP SO OVERALL INSTABILITY SHOULD BE LESS THAN THE LAST FEW DAYS...HOWEVER IT SHOULD BE SUFFICIENT WITH AMPLE DEEP LAYER SHEAR FOR SCATTERED ORGANIZED THUNDERSTORMS DEVELOPING DURING THE LATER PART OF THE AFTERNOON...RAMPING UP IN COVERAGE DURING THE EARLY EVENING AS LARGE SCALE ASCENT INCREASES IN ASSOCIATION WITH A SHORT WAVE ROTATING NEWD FROM EASTERN OK REGION. ANY RESIDUAL BOUNDARIES WILL PROVIDE FURTHER FOCUS AND ENHANCE THE SEVERE THREAT. THE LARGE SCALE TROF AND ATTENDANT COLD FRONT WILL FINALLY MOVE ACROSS THE AREA TUESDAY NIGHT...PASSING EAST OF THE CWA BY EARLY WEDNESDAY MORNING. DRIER AIR AND COOLER AIR WILL OVERSPREAD THE AREA ON WEDNESDAY IN THE WAKE OF THE FRONT AND A SECONDARY COLD FRONT ON WEDNESDAY NIGHT WILL USHER EVEN COOLER AIR AND HIGH PRESSURE INTO THE AREA. THE PATTERN WILL BE DOMINATED BY WEAK NW FLOW ON THE BACKSIDE OF THE UPPER TROF AND LOOKS DRY THURSDAY NIGHT-FRIDAY...THEREAFTER RETURN FLOW AND WEAK DISTURBANCES PASSING THRU THE PLAINS UPPER RIDGE AND INTO THE MID/UPPER MS VALLEY WILL BRING A RE-NEWED CHANCE OF THUNDERSTORMS....ESPECIALLY THE NRN HALF OF THE CWA. WARMER TEMPERATURES WILL ALSO ACCOMPANY THE RETURN FLOW. GLASS && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 112 PM CDT MON MAY 20 2013 STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...SO KEPT VCTS MENTION AT KCOU THROUGH 03Z TUESDAY AND THROUGH 04Z TUESDAY AT KUIN. FURTHER EAST OVER STL METRO AREA...HRRR MODEL INDICATING STORMS TO NOT MOVE IN TIL AFTER 01Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR NOW...TAPERING OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. SPECIFICS FOR KSTL...STILL HARD TO PIN DOWN EXACT COVERAGE AND TIMING OF STORMS...LATEST HRRR MODEL INDICATING STORMS TO NOT MOVE IN TIL AFTER 04Z TUESDAY...MAYBE EVEN LATER...BUT KEPT VCTS MENTION AFTER 01Z TUESDAY FOR NOW AS WE COULD SEE STUFF FIRE UP AHEAD OF MAIN ACTIVITY. STORMS TO TAPER OFF AFTER 07Z TUESDAY. OTHERWISE...EXPECT VFR CIGS AND GUSTY SOUTH WINDS FOR THIS AFTERNOON...BEFORE DIMINISHING AFTER SUNSET. ANOTHER ROUND OF STORMS POSSIBLE AFTER 21Z TUESDAY...SO ADDED VCTS MENTION DURING THIS PERIOD. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 20, 4:05 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 405 PM CDT MON MAY 20 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 405 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THE STORMS WILL BE SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. SOME AREAS COULD ALSO EXPERIENCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS EASTERN MISSOURI AND WESTERN ILLINOIS...AND YET ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. GLASS
In the hours before
Local storm report, May 20, 7:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM FUNNEL CLOUD 3 W CENTER 39.51N 91.58W
05/20/2013 RALLS MO TRAINED SPOTTER
FUNNEL CLOUD SIGHTED 1 MILE SOUTH OF LANDING
&&
GKSLocal storm report, May 20, 7:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL UNION 38.45N 91.01W
05/20/2013 M0.50 INCH FRANKLIN MO TRAINED SPOTTER
&&
BYRDLocal storm report, May 20, 7:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST CENTER 39.51N 91.53W
05/20/2013 E45 MPH RALLS MO TRAINED SPOTTER
&&
GKSLocal storm report, May 20, 7:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG FLORIDA 39.49N 91.79W
05/20/2013 MONROE MO FIRE DEPT/RESCUE
2 LARGE TREES BLOWN DOWN IN FLORIDA
&&
GKSLocal storm report, May 20, 7:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL WENTZVILLE 38.81N 90.86W
05/20/2013 E0.50 INCH ST. CHARLES MO AMATEUR RADIO
&&
GKSLocal storm report, May 20, 7:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL UNION 38.45N 91.01W
05/20/2013 M1.00 INCH FRANKLIN MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.00 INCH HAIL IN UNION
MISSOURI
&&
PRZYBYLINSKIThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:02 PM CDT | Tornado Warning | LSX | Marion, Ralls | 43 min |
| May 20, 7:30 PM CDT | Tornado Warning | LSX | Marion, Ralls | 30 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 42 min |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 50 min |
| May 20, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Osage | 35 min |
| May 20, 8:41 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis | 6 hr |
| May 20, 8:51 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Warren | 39 min |
| May 20, 9:21 PM CDT | Flash Flood Warning | LSX | Franklin, Saint Charles, Saint Louis, Warren | 6 hr |
| May 20, 9:36 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis | 39 min |
| May 20, 9:39 PM CDT | Flash Flood Warning | LSX | Lincoln, Saint Charles | 6 hr |
| May 20, 10:10 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis, City of Saint Louis | 35 min |
| May 20, 10:38 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Jefferson, Sainte Genevieve, Saint Francois, Washington | 67 min |
| May 20, 11:13 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 62 min |
| May 20, 11:20 PM CDT | River Flood Warning | LSX | Saint Charles | 47 hr |
| May 20, 11:29 PM CDT | River Flood Warning | LSX | Saint Charles | 3 days |
| May 21, 12:33 AM CDT | River Flood Warning | LSX | Lincoln | 4 days |
| May 21, 6:35 AM CDT | River Flood Warning | LSX | Lincoln | 44 hr |
| May 21, 9:49 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 6 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.